Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 110, NWS Charleston, WV

August 22, 2017Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 22, 2017, 3:03 PM EDT for Mason County, West Virginia. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 3:03 PM EDT (19:03 UTC)
Expired
Aug 22, 2017, 3:30 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Mason County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:16 PM EDTTSTM WND DMG5 E Mercers Bottom, WVMUTIPLE LARGE LIMBS DOWN OFF WV 37 5 WEST OF MERCERS BOTTOM. TIME ESTIMATED VIA RADAR.
Aug 22, 3:24 PM EDTTSTM WND DMG3 E Arlee, WVTWO LARGE TREES BLOCKED CO RT 40 NEAR CORNSTALK. TIME ESTIMATED VIA RADAR.
Aug 22, 3:24 PM EDTTSTM WND DMG4 E Arlee, WVTWO LARGE TREES BLOCKED CO RT 40 NEAR CORNSTALK. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:39 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

458 
WUUS51 KRLX 221903
SVRRLX
WVC053-221930-
/O.NEW.KRLX.SV.W.0110.170822T1903Z-170822T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
303 PM EDT TUE AUG 22 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mason County in western West Virginia...

* Until 330 PM EDT

* At 303 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Gallipolis, moving east at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Gallipolis, Gallopolis Ferry and Ashton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3880 8222 3881 8220 3884 8199 3864 8199
      3861 8206 3856 8206 3857 8219 3859 8222
      3859 8219 3862 8217 3868 8219 3871 8218
      3875 8220 3878 8222
TIME...MOT...LOC 1903Z 265DEG 32KT 3870 8229 

HAIL...0.75IN
WIND...70MPH
 
$$

MEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:03 PM EDT, 0 minutes earlier.

Area forecast discussion, Aug 22, 3:03 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
303 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Strong cold front with strong to possibly severe storms into
tonight. Cooler and drier high pressure into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Tuesday...

A rather classic set up for severe weather presents itself this
afternoon and evening. A strong cold front extended from
southeast MI to southern IL early this afternoon. In an axis
ahead of it, surface dew points into the lower 70s, CAPE of 1500
to 2000 J/kg and 45 to 50 kts of deep layer bulk shear provide
ample potential for severe weather for late August, especially
given prime heating time.

Already approaching the Ohio River as of early afternoon, the
severe threat continues through the evening hours, well out
ahead of the advancing cold front. The severe threat will end
prior to the frontal passage on loss of heating and of some
dynamics. The front itself reaches the Ohio River around
midnight, and then crosses the remainder of the forecast area by
dawn Wednesday. After low clouds and some fog to start, drier
northwest flow will bring cooler and less humid weather
Wednesday.

Temperatures looked to be on track given the latest guidance
and weather pattern, notwithstanding wet bulb cooling, which led
to a somewhat lower than guidance forecast for early tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

High pressure builds into the region Wednesday night for drier
weather. Looking to overall be a dry period, with warm sunny
days, and foggy mornings under high pressure. A shortwave trough
will affect the area on Thursday, which could create a few light
showers or sprinkles, but overall, main threat for this appears
to be low, and to our north. It will however, bring in an
additional shot of cooler air.

Overall, will be nice weather, with the much cooler and less
humid conditions, and sunny weather.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

Most of the extended period will remain dry, although there will
be a slight chance to chance for showers and thunderstorms,
mainly across the higher terrain, possibly drifting westward
into the lowlands. Expecting a slight increase in temperatures
from the short term.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 3 PM Tuesday...

A strong cold front moves across the area late this afternoon
and tonight, well preceded by a line of strong to severe
thunderstorms.

After the VFR warm sector start, timing on line of TSTMS has
not changed much. After reaching the Ohio River near 19Z, it is
expected to arrive at CKB-CRW line around 23Z and into the
mountains 01Z-02Z. Conditions can lower to IFR at times in
heavy rain, with very strong gusty west winds possible.

Low level moisture will follow the front overnight, mainly on
IFR stratus, but some fog is also possible. Dry low level
northwest flow will allow this moisture to mix out quickly
Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Main line of storms with cold front
could arrive a bit earlier than forecast. MVFR to IFR conditions
in low level moisture overnight tonight into Wednesday morning
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    M    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  H    H    H    M    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    M    M    M    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    M    H    H    H    H    H

AFTER 18Z WEDNESDAY...
River valley fog possible each morning through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Aug 22, 2:43 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 PM EDT Tue Aug 22 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029>032-
039-040-231845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
243 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

VAZ003-004-WVZ024>028-033-034-515>526-231845-
Dickenson-Buchanan-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
243 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 2:17 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             5 SE SOUTH SHORE        38.68N 82.89W
08/22/2017  E0.25 INCH       GREENUP            KY   PUBLIC

&&

JW
Special weather statement, Aug 22, 2:17 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
217 PM EDT TUE AUG 22 2017

OHZ084-221845-
Vinton-
217 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VINTON COUNTY...

At 217 PM EDT, a strong thunderstorm was located 12 miles east of
Chillicothe, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake Hope State Park, Allensville, Creola and Eagle Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3938 8229 3932 8230 3921 8276
TIME...MOT...LOC 1817Z 247DEG 32KT 3932 8275

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:39 PM EDTSpecial Weather StatementRLXJackson36 min
Aug 22, 4:27 PM EDTSpecial Weather StatementRLXWayne33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.